Roche has accepted the recommendation of an FDA panel to place a stronger warning on its flu treatment Tamiflu, the Associated Press reports.
An FDA panel on Tuesday recommended that Roche change Tamiflu's warning label to indicate that several patients have died as a result of delirium and self-injury.
Tamiflu's label already mentions reports of these abnormal behaviors, primarily among children in Japan. Nearly 600 cases of psychiatric problems have been reported in Tamiflu patients, with 75% of them coming from Japan. Five children in Japan have died after “falling from windows or balconies or running into traffic,” the FDA said.
Roche spokeswoman Martina Rupp told the AP that all patients with full-blown flu should also be warned that the illness itself posed a risk of psychiatric problems, not just for those taking Tamiflu.
Rupp stressed there was no causal relationship between Tamiflu and reported cases of delirium and hallucinations.
“It's important really that the label reflects that influenza itself can trigger such events,” Rupp told the AP.
Roche presented its own analysis of over 150,000 patients to the FDA showing no connection between Tamiflu and increased risk of psychiatric problems.
Rupp said that influenza causes fevers that reach 104 degrees Fahrenheit or higher, and people “need to know that this is associated with delirium and hallucination.”
Global sales of Tamiflu totaled $1.1 billion for the first half of 2007.